I’d like to share with you the terrible experience I had while taking an SSRI. I hope to educate the medical community and the public to be on the lookout for adverse reactions. If someone, anyone, had recognized the clear signs I had, it would have saved me from so much pain, emotional trauma, and shame. Also, my family and friends were caused undue stress and hurt.
Please read the following letter that I recently wrote to my family doctor where I had been a patient for over 10 years:
You prescribed Paxil CR to me in November of 2002. I wanted to follow up with you and tell you the horrific experience I had as a result of taking the medication. I am not writing this letter to point blame. I am writing to educate you on the medication’s possible side effects. Also I am recommending that you ask patients who are taking this drug specific questions to determine if they are having a manic reaction.
As you may know, I went to a psychotherapist in fall 2002, who suggested that I ask my family doctor to prescribe Paxil for the treatment of depression and social anxiety. At the time, I was in an excellent financial situation, a home-owner, and had a wonderful secure job where I had been employed over 5 years. After taking Paxil for a couple of weeks, I felt extremely happy and had an inflated self-esteem. I thought that since I was no longer depressed nor socially anxious that the medicine was working.
I was living alone and was not around friends who I had long-term relationships with. When I was on Paxil, I made impulsive and irrational decisions, such as taking a trip to Cancun. My spending became out of control. I used to be very cautious and analytical when making decisions, but while I was on Paxil, I was incapable of making sound decisions and yet I had child-like optimism. My sex drive skyrocketed. Previously, I had always been very shy and had a low sex drive, but when I took Paxil, I suddenly became very promiscuous. Up until when I took Paxil (age 28), I had a total of 7 sex partners. In 2003 alone, I had 27 different partners. I felt like something was wrong with me, but when I went to a counselor, she told me I was young and having fun and should just set boundaries for myself. But nothing worked. I continued using very poor judgment and felt my life was out of control. I never wanted to be at home. I felt like I had attention deficit and difficulty concentrating. I took serious health risks such as unsafe sex.
In Fall 2003, I had met a guy who seemed the very “opposite” of who I had become. He was very low-key and not very sexual. As an escape from my wild life, I decided I would marry him, hoping it would force me to calm down. I sold my house in DC, quit my job, moved to Charlotte and got married. Shortly thereafter, I began having an affair and my life was spiraling downward. Counselors I sought out did not know how to help me. My debt increased significantly. Six months later, I knew the decisions I had made were mistakes. I moved back to DC, separated from my husband, sought out another job, and got off of Paxil at my husband’s request. From there, I hit an all-time low where I could think of nothing but killing myself. Due to taking Paxil, I lost my self-respect, my reputation, my closest friends, and the relationships I had with family members. Financially, I took an enormous loss from divorce legal fees, I’m over my head in credit card debt due to irresponsible spending, I lost a job in which I’d worked my way up to a senior level position, and lost over $100k from poor real estate decisions. The ramifications of the years I was on Paxil continuously haunt me. My husband, from whom I am soon to be divorced, hacked my computer and read my on-line journal from the past 5 years. He emailed excerpts to the people who had been closest to me, exposing the promiscuous lifestyle I had, manic thoughts, and choices I made.
In Fall 2005, I ran out of money to continue counseling. I was referred to The Commission for Women where I met with an intern for therapy. She told me my behavior was manic and that I needed to meet with a psychiatrist to get appropriate medication. She told me that some people need to take a mood stabilizer in conjunction with an SSRI to prevent mania. Until that point, I didn't even know what "mania" meant. Apparently, in Spring of 2004, Paxil placed a warning label in its literature warning that it could cause the onset of mania. Unfortunately, I was unaware of the warning and continued in a state of mania until the middle of 2005.
I am writing all this to ask all doctors and therapists please monitor patients who are taking SSRIs.
“To diagnose a manic episode, it is necessary to demonstrate the expansive mood and three of the below associated features and the marked impairment in functioning.